Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Norman, OK

August 30, 2004Harper County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 30, 2004, 7:15 AM CDT for Harper County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 7:15 AM CDT (12:15 UTC)
Expired
Aug 30, 2004, 10:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Harper County, OK

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 301217
FFWOKC
OKC059-301515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
715 AM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1015 AM CDT

* AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN CONTINUING TO FALL IN A NARROW BAND OVER HARPER    
  COUNTY...FROM JUST NORTH OF BUFFALO...EXTENDING SOUTHWESTWARD TO   
  NEAR MAY. DOPPLER RADAR ESTIMATES THAT 6 TO 8 INCHES OF RAIN HAS   
  FALLEN JUST NORTHWEST OF BUFFALO SINCE 4 AM...WHICH MAY RESULT     
  IN FLASH FLOODING OF THE BUFFALO CREEK...AND U.S. ROUTES 63 AND 183
  NEAR BUFFALO. ANOTHER 1 TO 2 OF RAIN MAY FALL BEFORE DIMINISHING.  

* LOCATIONS IN THE WARNING INCLUDE BUFFALO AND MAY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3700 9965 3660 9988 3661 9965 3699 9942

$$
JAMES
1 follow-up statement
000 
WGUS74 KOUN 301436
FFSOKC
OKC059-301515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
934 AM CDT MON AUG 30 2004

...FLASH FLOOD WARNING FOR HARPER COUNTY WILL BE ALLOWED TO EXPIRE 
AS SCHEDULED AT 1015 AM CDT...

AT 930 AM CDT... DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE 
MOVING OUT OF HARPER COUNTY... AND RAINFALL INTENSITY HAD 
SIGNIFICANTLY DECREASED DURING THE PAST HOUR.  

OBSERVED RAINFALL AMOUNTS OF 2 TO AS MUCH AS 4 INCHES HAVE OCCURRED 
SINCE 4 AM... WHICH HAS RESULTED IN SOME LOCALIZED MINOR FLOODING IN 
LOW LYING AND POORLY DRAINED AREAS.

PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS WILL LIKELY 
PERSIST FOR ANOTHER HOUR OR TWO IN A NORTHEAST TO SOUTHWEST ORIENTED 
AXIS... FROM JUST NORTH OF BUFFALO... TO BETWEEN BUFFALO AND 
ROSSTON... TO BETWEEN LAVERNE AND MAY.  

HOWEVER... WITH RAINFALL RATES DIMINISHING... THE THREAT FOR 
ADDITIONAL FLOODING IS DECREASING RAPIDLY. 

LAT...LON 3699 9972 3660 9995 3661 9958 3698 9943

$$
 MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:41 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 30, 3:41 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 AM CDT MON AUG 30 2004

.DISCUSSION...
SCATTERED TSRA CONTINUE TO DEVELOP OVER KANSAS AND NORTHWEST
OKLAHOMA IN ASSOCIATION WITH THE LOW LEVEL JET AND PASSAGE OF
SHORTWAVE TROUGH. NEARBY WEAK COLD FRONT OVER NORTHWEST KANSAS WILL
SHIFT SLIGHTLY EASTWARD THIS AFTERNOON AS THE TROUGH MOVES THROUGH
THE GREAT LAKES...BEFORE SLOWLY WEAKENING. THANKS IN PART TO A
RELATIVELY MOIST GROUND...MODELS CONTINUE TO HAVE DIFFICULTY HANDING
MOISTURE TRANSPORT FROM THE GROUND...WITH EVEN 06 HR 2M DEWPOINT
PROGS FROM ETA/GFS AVERAGING 4-10 DEGREES F TOO LOW. ACCOUNTING FOR
THE LIKELIHOOD OF THIS TREND CONTINUING TODAY...MODERATE INSTABILITY
IS EXPECTED TO REFORM AHEAD OF THE COLD FRONT BY LATE AFTERNOON WITH
CONVECTIVE INHIBITION LOW. ALTHOUGH WE EXPECT SCATTERED TSRA TO FORM
ALONG THE FRONT BY THIS TIME...AREAL COVERAGE SHOULD BE MUCH LESS
HOWEVER COMPARED TO SUNDAY AS THE MID/UPPER RIDGE BUILDS SLOWLY OVER
THE AREA. PRECIP CHANCES ARE WORTH MENTIONING FOR THE NORTHERN ONE
THIRD OF THE FORECAST AREA FOR LATE AFTERNOON/TONIGHT.

BY WEDNESDAY...THE SYNOPTIC PATTERN CONTINUES TO SHIFT TOWARD A LESS
FAVORABLE PATTERN FOR RAIN...WITH GREAT LAKES TROUGH RETREATING...
AND NEXT UPPER TROUGH ENTERING WESTERN US. WITH SURFACE RIDGE
EXPECTED TO PREVAIL OVER THE WESTERN GULF FOR AT LEAST ANOTHER FEW
DAYS...DEEPER MOISTURE RETURN WILL BE UNAVAILABLE...SUPPORTING
RELATIVELY COOL NIGHTS WITH SKIES PC/MOSTLY CLEAR. BUT BY THE END OF
THE WEEK...THE MEDIUM RANGE MODELS ARE IS REASONABLE AGREEMENT IN
ALLOWING LONGWAVE TROUGH TO MOVE THROUGH THE ROCKIES WITH ASSOCIATED
WEAK COLD FRONT POSSIBLY ENTERING NORTHWEST OKLAHOMA BY LATE
FRIDAY/SATURDAY. EVEN IF DEEPER MOISTURE DOES NOT RETURN TO THE AREA
BY THIS TIME...LIFT ASSOCIATED WITH COLD FRONT AND TROUGH MAY BE
SUFFICIENT TO OVERCOME NEGATING AFFECTS OF LESS MOISTURE...AT LEAST
ENOUGH TO WARRANT LOW POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  87  64  88  65 /  10   0   0  10
HOBART OK         90  65  90  66 /  10  10   0  10
WICHITA FALLS TX  89  65  89  67 /  10   0   0  10
GAGE OK           89  65  90  63 /  30  30  10  10
PONCA CITY OK     86  62  89  65 /  10  20   0  10
DURANT OK         88  64  88  66 /  10   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JAMES
Hazardous weather outlook, Aug 30, 7:00 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT MON AUG 30 2004

OKZ004>048-050>052-TXZ083>090-311200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
THUNDERSTORMS DEVELOPING THIS MORNING ACROSS NORTHWEST OKLAHOMA ARE
ASSOCIATED WITH THE LOW LEVEL JET AND INFLUENCE FROM AN UPPER LEVEL
DISTURBANCE PASSING THROUGH THE AREA. ALTHOUGH ABUNDANT INSTABILITY
EXISTS...VERTICAL WIND SHEAR REMAINS TOO WEAK TO SUPPORT ORGANIZED
SEVERE THUNDERSTORM DEVELOPMENT. ONE OR TWO STORMS MAY BRIEFLY
BECOME SEVERE...WITH HAIL TO THE SIZE OF QUARTERS...BEFORE STORMS
WEAKEN TOWARD MIDDAY.

ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS WESTERN
KANSAS...NEAR A COLD FRONT...WITH A FEW OF THESE STORMS MOVING INTO
NORTHERN OKLAHOMA THIS EVENING AND OVERNIGHT. ALTHOUGH ISOLATED
SEVERE THUNDERSTORMS CAN NOT BE COMPLETELY RULED OUT...ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
SLOW MOVING THUNDERSTORMS...ALONG WITH REPEATED DEVELOPMENT OVER THE
SAME AREAS...MAY RESULT IN LOCALIZED FLOODING ACROSS NORTHWEST
OKLAHOMA THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT CHANCE OF THUNDERSTORMS RETURNS NEXT FRIDAY AND SATURDAY AS
ANOTHER COLD FRONT APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

JAMES

In the hours before

Special weather statement, Aug 30, 5:46 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 AM CDT MON AUG 30 2004

OKZ010-301100-

WOODWARD OK-
546 AM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF QUINLAN AT 546 AM
CDT...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 30, 5:48 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 AM CDT MON AUG 30 2004

OKZ015-301100-

DEWEY OK-
548 AM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF CESTOS AT 548
AM CDT...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:46 AM CDTSevere Thunderstorm WarningOUNHarper44 min
Aug 30, 9:39 AM CDTSevere Thunderstorm WarningOUNBeckham51 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.